Illinois, 2015

Excessive Heat in Illinois, July 27 to 29, 2015

July 27 to 29, 2015 · NWS LSX · 13 events in 13 counties and zones

A hot and humid air mass produced Heat Index values from 105 to 110 degrees with high temperatures in the middle 90s.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A hot and humid air mass produced Heat Index values from 105 to 110 degrees with high temperatures in the middle 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 5:43 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 5:43 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CDT MON JUL 27 2015

.SHORT TERM:  (THROUGH LATE THIS AFTERNOON)
ISSUED AT 355 AM CDT MON JUL 27 2015

CONVECTION JUST REFUSES TO DIE OVER THE CWA, WITH HIT AND MISS
ECHOES SHOWING UP THROUGHOUT THE PREDAWN HOURS IN A BROAD BAND ALONG
THE MISSISSIPPI RIVER.  LARGEST AND MOST PERSISTENT AREA OF PRECIP
HAS BEEN OVER OUR SE COUNTIES SOUTHEAST OF STL METRO, WHERE IT
APPEARS VERY WEAK WAA INTERACTING WITH CONTINUALLY RAIN-COOLED
BOUNDARY IS ALLOWING CONVECTION TO REGENERATE.  IN SPITE OF THE
INTENSIFICATION OF THE UPPER RIDGE ACROSS THE AREA TODAY THE VARIOUS
HI-RES EXPLICIT MODELS CONTINUE TO GENERATE SPOTTY CONVECTION OVER
ALL BUT OUR FAR WESTERN COUNTIES, AND JUDGING HOW THERMAL PROFILE OF
AMS IS NEARLY UNCHANGED CARRYING SOME LOW/SLIGHT CHANCE POPS LOOKS
APPROPRIATE. HAVE PLACED HIGHEST POPS...SUCH AS THEY ARE...NEAR
WEAK SURFACE BOUNDARY SUGGESTED AT BY NAM AND RUC FROM N OF COU
THRU STL AREA.

WITHOUT FAIRLY EXTENSIVE MORNING PRECIP, TEMPERATURES ACROSS MOST OF
THE AREA SHOULD WARM NICELY TODAY. THERE IS EXTENSIVE UPSTREAM
CIRRUS FROM CONVECTION OVER THE PLAINS, BUT IT SHOULD CERTAINLY THIN
AS CONVECTION WANES AND AS THE HIGH LEVEL MOISTURE DRIFTS INTO THE
HEART OF THE RIDGE, AND HIGHS SHOULD EASILY REACH THE LOW TO MID
90S. DEWPOINTS ARE ALREADY WELL IN THE 70S, AND AFOREMENTIONED
BOUNDARY MAY ALLOW FOR FURTHER POOLING OF THIS LOW LEVEL MOISTURE
DURING THE AFTERNOON. SO, ALL PARAMETERS POINT TO A VERY STEAMY
JULY AFTERNOON, WITH THE HEAT INDEX REACHING 105 DEGREES OVER MOST
OF THE CWA. GOING HEAT ADVISORY STILL LOOKS ON THE MARK.

TRUETT

.LONG TERM:  (TONIGHT THROUGH SUNDAY)
ISSUED AT 355 AM CDT MON JUL 27 2015

(TONIGHT-WEDNESDAY)

HIGH LEVELS OF HEAT AND HUMIDITY WILL CONTINUE TONIGHT INTO
TUESDAY. HIGHS ON TUESDAY WILL LIKELY REACH THEIR HIGHEST LEVELS
DURING THIS RECENT STRETCH OF ABOVE NORMAL TEMPERATURES, WITH MID
90S COMMON ACROSS MOST OF THE CWA. HEAT INDEX VALUES SHOULD RATCHET
UP A NOTCH FROM TODAY'S LEVELS, WITH FORECAST COMBO OF HOURLY
TEMPS/DEWPOINTS YIELDING VALUES IN THE 105-110 RANGE ACROSS THE
REGION. ITS POSSIBLE THAT A FEW LOCATIONS OVER SOUTHEAST PARTS OF
THE FA COULD ONCE AGAIN PUSH HEAT INDEX VALUES AROUND 105 ON
WEDNESDAY BUT THREAT LOOKS LOW AT THIS POINT...SO WILL MAINTAIN
TIMING AND LOCATION OF CURRENT HEAT ADVISORY FOR NOW.

CONTINUED AMPLIFICATION OF UPPER RIDGE OVER THE MID MISSISSIPPI
VALLEY SUGGESTS THAT THREAT OF CONVECTION SHOULD WANE EVEN MORE
TONIGHT AND TUESDAY. HAVE MAINTAINED SOME VERY LOW POPS THIS
EVENING...PRIMARILY FOR ANY LEFT-OVER AFTERNOON ACTIVITY...AND
ALSO CONTINUED SOME LOW POPS IN OUR FAR EASTERN COUNTIES ON
TUESDAY WHERE MID LEVEL TEMPS WILL BE THEIR COOLEST.

OVERNIGHT MODEL SOLUTIONS ARE STILL BRINGING A COLD FRONT ACROSS
THE REGION LATE TUESDAY NIGHT AND INTO WEDNESDAY. BELIEVE THIS MAY
BE ONE OF THOSE SITUATIONS WHERE THERE IS A BROAD BAND OF
CONVECTION THAT IGNITES ALONG THE COLD FRONT TUESDAY NIGHT, WITH
THIS BAND OF PRECIP HAVING TROUBLE WORKING SOUTH AS COLD
FRONT...PERHAPS ENHANCED BY OUTFLOW...OUTRUNS THE UPPER LEVEL
SHORTWAVE ON WEDNESDAY. ADDITIONAL DEVELOPMENT FURTHER SOUTH ALSO
LOOKS QUESTIONABLE DURING THE DAY ON WEDNESDAY...AS CURRENT
FORECASTS INDICATE VERY LITTLE SURFACE CONVERGENCE ALONG THE
SURFACE BOUNDARY.

(THURSDAY-SUNDAY)

ALL MEDIUM RANGE SOLUTIONS SUGGEST UPPER LEVEL TROF DEVELOPING OVER
THE EASTERN CONUS DURING THE LATTER HALF OF THE WEEK, WHILE HEIGHTS
AND UPPER LEVEL RIDGE GRADUALLY RETROGRADES INTO THE WESTERN U.S.
ALTHOUGH NORTHWEST FLOW CAN BE SUBTLY STORMY, GUIDANCE SUGGESTS A
GENERALLY TRANQUIL WEATHER PATTERN FOR OUR AREA FOR THE LAST PART OF
THE WEEK. TEMPERATURES WILL BE SEASONAL, BUT THERE SHOULD BE
NOTICEABLYLESS HUMIDITY WITH DEWPOINTS PRIMARILY IN THE 60S.

DID STAY WITH MODEL CONSENSUS THAT SUGGESTS SHORTWAVE AND
ASSOCIATED COLD FRONT PRODUCING A CHANCE FOR THUNDERSTORMS BY
SUNDAY IN SOME AREAS.

TRUETT

&&

.AVIATION:  (FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 635 AM CDT MON JUL 27 2015

ISOLATED SH/TS ARE POSSIBLE TODAY AT ALL TERMINALS, BUT CONFIDENCE
IN SH/TS AT ANY GIVEN TERMINAL IS TOO LOW TO INCLUDE IN THE 12Z
TAFS ATTM. EARLY MORNING FOG IN RIVER VALLEYS SHOULD BEGIN TO
DISSIPATE WITH THE ONSET OF DIURNAL MIXING OVER THE NEXT FEW HOURS.
THE AIR MASS TONIGHT WILL BE VERY SIMILAR TO CONDITIONS LAST
NIGHT, THEREFORE FOG FOG OUGHT TO RE-DEVELOP AFTER 04Z TONIGHT
(ESPECIALLY IN RIVER VALLEYS) GIVEN THE SIMILAR T-TD SPREADS AND
LIGHT WINDS.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR AUDRAIN MO-
     CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-
     KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-MARION MO-MONROE MO-
     MONTGOMERY MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST.
     CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-
     STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BOONE MO-CALLAWAY MO-
     COLE MO-MONITEAU MO-OSAGE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT TUESDAY FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 27, 4:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
552 AM CDT MON JUL 27 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
552 AM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDEX VALUES ARE EXPECTED THIS AFTERNOON AND THIS
EVENING...AND AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR
THE ENTIRE FORECAST AREA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND INTO THIS
EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDEX VALUES WILL CONTINUE ACROSS THE REGION INTO
TUESDAY...AND THE HEAT ADVISORY WILL REMAIN IN EFFECT INTO TUESDAY
EVENING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...AND THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A COLD FRONT
MOVING INTO NORTHERN MISSOURI MAY BRING STRONG TO SEVERE STORMS TO
NORTHEAST MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS LATE TUESDAY
NIGHT.

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA ON
WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH THE MID-MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Excessive Heat, Fayette

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Jersey

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, Bond

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 27, 11:00 AM CST to July 29, 11:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604653, 604654, 604655, 604656, 604657, 604658, 604659, 604660, 604661, 604662, 604663, 604664, 604665.